Texas, 2022

Hail in Texas, May 14, 2022

May 14, 2022 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of the 14th across central Texas, with a few storms moving northward into western north Texas where large hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed during the afternoon of the 14th across central Texas, with a few storms moving northward into western north Texas where large hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 1:06 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 14, 1:06 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
206 PM CDT Sat May 14 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 205 PM CDT Sat May 14 2022

Main forecast issue will be the potential development of
convection late this afternoon into this evening, and again
Sunday afternoon.

For this afternoon/evening, a cumulus field has developed in
western Kansas south in to the northeastern Texas panhandle and
northwestern Oklahoma with a few orphan anvils that have been shed
west of Dodge City. The models have differing opinions of what to
expect as far as storm development this evening, although the
trends in the convective allowing models have been toward less
convection, with the exception of the ii-res FV3 and hi-res NAM
which tend to be the most aggressive. Despite the trends in model
solutions, there is a continued reduction in mixed-layer CIN and
some low POPs still seem reasonable in the northwest for the
potential of isolated storm development. And any storms that
develop could be severe with sufficient instability over the area.
Expect any convection to be mostly diurnal, so do not thing the
probability is high enough to mention after 06Z. The GFS does show
a complex moving southeast, but it looks to be suffering from
convective feedback.

A cold front slides southeast tomorrow afternoon with
thunderstorms expected to develop along the front, initially in
southeast Kansas and northeast Oklahoma before developing
southwest along the front through the late afternoon and evening.
The question will be will the storms develop far enough southwest
along the front to affect the eastern portion of the forecast
area. The 30 percent POPs in the northeast from NBM seem
reasonable.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 124 PM CDT Sat May 14 2022

Showers/storms will remain possible in at least eastern parts of the
fa Sunday evening/night as a cold front continues to move across the
region. Models show showers/storms continuing to develop near/behind
the front from MO/AR into OK although there is some question as to
how far west the development will occur. Instability and shear will
be sufficient for a continued risk of strong to severe storms Sunday
evening/night as these storms move across the region with damaging
winds and hail the main concern.

Cooler air moving into the region behind the front Sunday night will
lead to cooler temperatures Monday with highs ranging from the low
80s E/NE portions of the fa to mid 90s in SW parts of the area.
After the brief "cool" down Monday, hot, above average temperatures
are expected the rest of next week.

Next week, models show generally zonal flow with weak perturbations
and/or shortwaves moving through the flow. Models do show a change
in the upper pattern towards the end of next week as an upper trough
begins to dig across the western U.S. leading towards WSW/SW flow
over the region towards the end of next week. With the different
perturbations/disturbances in the flow, there are some low chances
for showers/storms off and on next week for parts of the fa with
much of the area expected to remain dry. However, where/when these
showers/storms may occur will be somewhat dependent on the timing of
these disturbances although it looks like one of these could affect
the region Monday evening/night. A better chance for rain and over a
larger area could be late next week/next weekend as the previously
mentioned upper trough moves closer to and across the Plains
although a lot of time between now and then for this to change.

Some increased fire weather concerns could begin again Tuesday and
continue for at least part of next week across portions of western
OK and western north TX.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CDT Sat May 14 2022

Generally expect VFR conditions, although isolated thunderstorms
will be possible across northwest Oklahoma late this afternoon and
this evening. With the isolated nature of the storms and still
some uncertainty on if they will develop, the probabilities at
the TAF sites are too low to mention, although the best chances
will be near KWWR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  93  61  81 /  10  10  10   0
Hobart OK         65  98  60  88 /  10   0  10   0
Wichita Falls TX  67 104  65  91 /  10  10  10   0
Gage OK           60  90  54  86 /  20   0   0   0
Ponca City OK     64  89  56  81 /  10  30  10   0
Durant OK         67  95  65  87 /  10  10  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...26
Hazardous weather outlook, May 14, 11:24 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1224 PM CDT Sat May 14 2022

OKZ004>048-050>052-TXZ083>090-151200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1224 PM CDT Sat May 14 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are possible across western
Oklahoma and western north Texas, generally along and west of an
Enid to Lawton and Seymour, Texas line. The most likely time for
severe thunderstorms is from 5 pm through 11 pm. Golf ball size
hail and damaging winds over 60 mph are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Strong to severe storms are expected to form along a front Sunday
evening and sweep southward across the eastern half of Oklahoma.
Damaging winds and large hail will be the main concerns.

Monday and Wednesday will also bring low chances for
thunderstorms, mainly in northeastern parts of Oklahoma.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Tuesday and again next Friday, mainly across far western Oklahoma
and adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 14, 3:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
433 PM CDT Sat May 14 2022

TXZ087-142200-
Knox TX-
433 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southwestern Knox
County through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Benjamin, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3354 9999 3371 9999 3358 9969 3345 9985
TIME...MOT...LOC 2133Z 309DEG 5KT 3360 9992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 14, 3:54 PM CST
Where
Knox County, 9.24 mi W of Benjamin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.590, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032797.